question-icon

What causes rhythmic contraction of the diaphragm?

default
Posted on Mon, 22 Sep 2014
Question: Hello Doctor. I am getting worried since I have consistently noticed that everytime I poop or vomit because of migraine, at the event I exert effort, I can feel a tick at the lower right part of my stomach just exactly below my ribcage. It does not hurt but i really feel the tick. I cannot replicate it when I try. Please help. What is the part there? Thank you.
doctor
Answered by Dr. Noble Zachariah (41 minutes later)
Brief Answer:
It is the rhythmic contraction of the diaphragm

Detailed Answer:
Hello,

I understand your problem.
Any persistent vomiting or retching can lead to this problem in some people. It is rhythmic, involuntary contraction of the diaphragm, a muscular organ separating your chest and abdomen.
There is nothing to worry.
Out of curiosity, are you on any medicines to prevent your migraine? There are simple medicines which help many of my patients.
If you need my advice on prevention, I shall be happy to share with you.
Best wishes,
Dr. Noble Zachariah
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Noble Zachariah (17 minutes later)
Thank you doctor, I dont take any meds for migraines it comes and goes. It starts in the middle of my eyebrows especially when i drink soda or anything cold. For the contraction doctor, it is specifically at the right side below ribcage only. I just want to confirm again if it is really diaphragm. Thank you very much.
doctor
Answered by Dr. Noble Zachariah (4 hours later)
Brief Answer:
Yes. Also advice on migraine prevention

Detailed Answer:
Hi, Glad to have you back.
Migraine has certain triggering factors- one you have noticed is a cold drink. Some other common triggering factors may be certain types of food, cheese, sweets, nuts, alcohol etc. If you can identify the food avoid it. Other common factors are hunger, walking in the bright sunlight and others specific to the individual including stress. If you get more than 2 attacks per month it may be worth taking a medicine to prevent attacks. If you have no asthma the best drug in my experience to prevent an attack is a beta blocker like Inderal (Proporanolol) in very small doses and Sibelium ( Flunarazine). It may be available OTC in your country or you may be able to get a prescription from a General Physician. Take them for 3 months and you would notice significant change in the frequency and severity.
There are other preventive medicines if these do not bring sufficient relief. I shall be interested in knowing how you fare.
Wish you good health.
Dr. Noble Zachariah
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Noble Zachariah (5 hours later)
Thank you doctor, I will observe and follow your advice. Regarding the tick I am feeling, I just want to confirm again if it really is diaphragm knowing it just happens at the lower right part below my ribcage? Thank you very much.
doctor
Answered by Dr. Noble Zachariah (2 hours later)
Brief Answer:
It can be confirmed

Detailed Answer:
Hello once again.
One way of confirming that it is the diaphragm is to get a fluoroscopy done when you have the symptoms again. It would be visible.
My firm belief is that you will have less number of attacks in the future if you follow my suggestions. If you need my opinion anytime in the future I shall be happy to answer.
Have a good day and wish you good health.
Dr. Noble Zachariah
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Noble Zachariah (10 minutes later)
Ok thank you doctor! You have been very helpful!
doctor
Answered by Dr. Noble Zachariah (51 minutes later)
Brief Answer:
Thank you

Detailed Answer:
Thank you for your appreciation. If you have no further query you may conclude this session and record your comments.
If at any time you have health related queries, remember you have help at hand from Healthcaremagic.
Wish you good health.
Dr. Noble Zachariah
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2276 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes rhythmic contraction of the diaphragm?

Brief Answer: It is the rhythmic contraction of the diaphragm Detailed Answer: Hello, I understand your problem. Any persistent vomiting or retching can lead to this problem in some people. It is rhythmic, involuntary contraction of the diaphragm, a muscular organ separating your chest and abdomen. There is nothing to worry. Out of curiosity, are you on any medicines to prevent your migraine? There are simple medicines which help many of my patients. If you need my advice on prevention, I shall be happy to share with you. Best wishes, Dr. Noble Zachariah